Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 88, NWS Brownsville, TX

August 5, 2012Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Aug 5, 2012, 6:25 PM CDT for Zapata County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2012, 6:25 PM CDT (23:25 UTC)
Expired
Aug 5, 2012, 7:00 PM CDT
In force
35 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 205 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2012-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1739 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2012-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1739 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

064 
WUUS54 KBRO 052325
SVRBRO
TXC505-060000-
/O.NEW.KBRO.SV.W.0088.120805T2325Z-120806T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
625 PM CDT SUN AUG 5 2012

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ZAPATA COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 700 PM CDT

* AT 624 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
A   SEVERE THUNDERSTORM...CAPABLE OF PRODUCING DAMAGING DOWNBURST 
WINDS TO 70...OVER SAN YGNACIO...MOVING NORTHWEST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SAN YGNACIO...AND HIGHWAY 83 NEAR SAN YGNACIO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND GUSTS TO 60 MPH OR MORE WILL CAUSE SOME STRUCTURAL DAMAGE...
MAINLY TO TREES AND POWER LINES. POORLY ANCHORED ROOFS...MOBILE
HOMES...AND SHEDS ARE ALSO AT RISK.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2708 9944 2711 9945 2714 9944 2715 9945
      2717 9943 2708 9937 2697 9939 2701 9942
      2701 9943 2702 9945 2705 9945 2707 9946
TIME...MOT...LOC 2324Z 154DEG 29KT 2704 9942

$$

JGG
2 follow-up statements
103 
WWUS54 KBRO 052338
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
638 PM CDT SUN AUG 5 2012

TXC505-060000-
/O.CON.KBRO.SV.W.0088.000000T0000Z-120806T0000Z/
ZAPATA-
638 PM CDT SUN AUG 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WESTERN ZAPATA COUNTY...

AT 637 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A SEVERE THUNDERSTORM OVER SAN YGNACIO...MOVING NORTHWEST AT 
10 MPH. THIS STORM IS CAPABLE OF DAMAGING DOWNBURST WINDS TO 60 
MPH...AND HAIL TO THE SIZE OF NICKELS.

LOCATIONS IN THE WARNING CONTINUE TO INCLUDE...SAN YGNACIO...AND 
HIGHWAY 83 NEAR SAN YGNACIO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&


LAT...LON 2708 9944 2709 9944 2710 9942 2708 9937
      2701 9938 2700 9941 2701 9942 2701 9943
      2702 9945 2705 9945 2707 9946
TIME...MOT...LOC 2337Z 120DEG 9KT 2705 9946

$$

JGG
129 
WWUS54 KBRO 052353
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
653 PM CDT SUN AUG 5 2012

TXC505-060002-
/O.EXP.KBRO.SV.W.0088.000000T0000Z-120806T0000Z/
ZAPATA-
653 PM CDT SUN AUG 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ZAPATA COUNTY WILL
EXPIRE AT 700 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED WEST OF THE RIVER AND 
LEFT THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO 
EXPIRE. LIGHTNING AND PERIODIC HEAVY RAIN WILL REMAIN POSSIBLE 
THROUGH 730 PM NEAR SAN YGNACIO.


LAT...LON 2708 9944 2709 9944 2710 9942 2708 9937
      2701 9938 2700 9941 2701 9942 2701 9943
      2702 9945 2705 9945 2707 9946
TIME...MOT...LOC 2352Z 120DEG 9KT 2707 9950

$$

JGG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:16 PM CDT, 9 minutes earlier.

Area forecast discussion, Aug 5, 6:16 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
616 PM CDT SUN AUG 5 2012

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THE EVENING AND
OVERNIGHT AS WINDS SLACKEN. MODERATE EAST TO SOUTHEAST WINDS PICK
UP TOMORROW AROUND 15Z. ISOLATED TO SCATTERED THUNDERSTORMS ARE
EXPECTED IN THE AFTERNOON HOURS...BUT PREVAILING VFR CONDITIONS
ARE EXPECTED OUTSIDE OF THUNDERSTORMS. /68-JGG/

&&

.PREV DISCUSSION... /ISSUED 147 PM CDT SUN AUG 5 2012/

SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...AN ELONGATED RIDGE
ACROSS THE CENTRAL PLAINS WILL RETROGRADE WEST AS TROUGH OVER THE
CANADIAN BORDER CONTINUES TO DEEPEN. A WEAK PERTURBATION IN THE
UPPER LEVEL FLOW OVER THE GULF OF MEXICO HAS TRIGGER THUNDERSTORM
ACTIVITY OVER CRP AND THE GULF. THESE SHOWERS AND THUNDERSTORMS
WILL GRADUALLY DEVELOP AS THE AFTERNOON PROGRESSES OVER THE
COASTLINE OF THE FORECAST AREA. LEFT INHERITED POPS FOR THE REST
OF TODAY AS IS. LOWS TONIGHT WILL REMAIN IN THE LOW TO MID 70S IN
THE CENTRAL PORTION OF THE CWA WITH LOCATIONS ALONG THE TEXAS
BORDER LINE IN THE 80S. CONVECTION WILL DIMINISH IN THE EVENING.

RIDGE WILL SHIFT WEST WITH THE WEAK INVERTED TROUGH OVER THE GULF
MOVING INLAND MONDAY. EASTERLY ONSHORE FLOW WILL INCREASE MOISTURE
INLAND WITH NAM12 PWATS VALUES INCREASING UP TO 2.2 INCHES ALONG THE
COAST BY EARLY MONDAY MORNING AT THE SURFACE. EXPECT THUNDERSTORM TO
INITIATE MONDAY ACROSS THE COASTAL COUNTIES INTO THE GULF WATERS.
THIS WILL GIVE A LITTLE BREAK TO THE HOT TEMPERATURES EXPERIENCED
LAST WEEK BUT STILL TEMPERATURES WILL REACH THE MID 90S. EXCEPTION
WILL BE THE FAR WESTERN BORDER WHICH WILL STILL REMAIN IN THE 100S.

LONG TERM /TUESDAY THROUGH SUNDAY/...A SLIGHT CHANCE OF SEABREEZE
CONVECTION IS EXPECTED ACROSS THE COASTAL SECTIONS OF THE CWA
TUESDAY BEFORE SUBSIDENCE INCREASES ACROSS THE WESTERN GULF OF
MEXICO WEDNESDAY INTO THURSDAY AS ERNESTO MAKES ITS WAY WESTWARD
ACROSS THE YUCATAN PENINSULA INTO THE BAY OF CAMPECHE OR EXTREME
SOUTHWEST GULF OF MEXICO. MOST OF THE LONG RANGE MODELS BRING
ERNESTO WESTWARD THROUGH THE REST OF THE WEEK INTO EASTERN MEXICO
INTO NEXT WEEKEND AS 500MB RIDGE ACROSS THE SOUTHWEST AND SOUTH
CENTRAL UNITED STATES PREVAILS. WITH THE LATEST OFFICIAL FORECAST
BRINGING THE CENTER OF ERNESTO ABOUT 300 MILES SOUTH- SOUTHEAST OF
BROWNSVILLE FRI MORNING...WILL LIKELY SEE SOME OUTER RAIN BANDS ON
THE NORTHERN PERIPHERY OF THE TROPICAL CYCLONE MOVE ACROSS
NORTHEAST MEXICO AND THE RIO GRANDE VALLEY FRIDAY INTO SATURDAY AS
ERNESTO MOVES WESTWARD. WILL GO AHEAD AND RAISE RAIN CHANCES
THROUGH THE REST OF THE FORECAST PERIOD AS TROPICAL MOISTURE
SURGES INTO THE AREA FRIDAY INTO SATURDAY. WITH THE INCREASE IN
CLOUDS AND RAIN CHANCES...DAYTIME TEMPERATURES SHOULD BE SLIGHTLY
COOLER IN THE AFTERNOON HOURS.

MARINE...
LOW SEAS WILL CONTINUE THROUGH THE SHORT TERM FORECAST AS PRESSURE
GRADIENT WEAKENS THROUGH TOMORROW. SHOWER AND THUNDERSTORMS WILL
PRODUCE ERRATIC WINDS AND SEAS THIS AFTERNOON AND EXPECT THIS
CONDITIONS INTO TOMORROW WITH LIGHT SE FLOW.

TUESDAY THROUGH FRIDAY...LIGHT AND VARIABLE WINDS WILL PREVAIL
ACROSS THE COASTAL WATERS TUESDAY AND WEDNESDAY BEFORE TROPICAL
STORM ERNESTO MAKES ITS WAY INTO THE BAY OF CAMPECHE OR EXTREME
SOUTHWEST GULF OF MEXICO THURSDAY. EVEN THEN...LIGHT SOUTHEAST TO
EAST WINDS WILL LIKELY PREVAIL THURSDAY AND FRIDAY UNLESS ERNESTO
TRACKS FARTHER NORTH THAN EXPECTED. SOME SWELLS MIGHT BUILD
OFFSHORE THE LOWER TEXAS COAST FRIDAY BUT SEAS SHOULD REMAIN BELOW
SMALL CRAFT ADVISORY CRITERIA.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

68/60
Hazardous weather outlook, Aug 5, 4:39 AM CDT, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
439 AM CDT SUN AUG 5 2012

TXZ248>257-061100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
439 AM CDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-061100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
439 AM CDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SMALL CRAFT ADVISORIES MAY BE NEEDED NEXT FRIDAY AND SATURDAY AS
TROPICAL STORM ERNESTO EMERGES INTO THE SOUTHERN GULF OF MEXICO
OR BAY OF CAMPECHE. MAIN IMPACT ACROSS THE OFFSHORE WATERS IS
LIKELY TO BE HIGHER SEAS OR SWELLS AT OR ABOVE 7 FEET. WINDS TO BE
LESSOR IMPACT WITH THE CURRENT MORE SOUTHERN TRACK EAST WINDS ARE
ONLY EXPECTED TO REACH 20 KNOTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 5, 4:00 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
400 PM CDT SUN AUG 5 2012

TXZ250-253-052145-
HIDALGO-BROOKS-
400 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROOKS AND NORTHERN
HIDALGO COUNTY...

AT 359 PM...RADAR INDICATED A CLUSTER OF THUNDERSTORMS FROM NEAR
ENCINO...TO NEAR DOLITTLE...MOVING WEST AT 15 MPH. LOCATIONS SUCH AS
RACHAL...MONTE ALTO...LA VILLA AND HARGILL WILL BE MOST LIKELY TO
SEE THIS ACTIVITY. WHILE MOST AREAS WILL EXPERIENCE A QUICK BURST OF
HEAVY RAIN...A FEW AREAS MAY SEE SUDDEN GUSTS OF WIND UP TO 45 MPH.

JGG
Special weather statement, Aug 5, 4:16 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
416 PM CDT SUN AUG 5 2012

TXZ252-052200-
STARR-
416 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STARR COUNTY...

AT 415 PM CDT...RADAR INDICATED A CLUSTER OF THUNDERSTORMS ABOUT 6
MILES EAST OF SANTA ELENA. SUDDEN GUSTY WINDS OF 40 TO 50 MPH WILL
BE POSSIBLE WITH SOME OF THIS ACTIVITY AS IT MOVES WESTWARD AT
AROUND 15 MPH NEAR SANTA ELENA AND SANTA CATARINA.

JGG
Special weather statement, Aug 5, 5:58 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
558 PM CDT SUN AUG 5 2012

TXZ248-052330-
ZAPATA-
558 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ZAPATA COUNTY...

AT 558 PM...RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHWESTERN
ZAPATA...MOVING WEST AT 10 MPH. BRIEF GUSTY WINDS TO 45 OR 50 MPH
WILL BE POSSIBLE NEAR THIS STORM.

JGG

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.